Kansas, 2021

Drought in Kansas, September 14 to 30, 2021

September 14 to 30, 2021 · NWS GLD · 2 events in 2 counties and zones

During the latter half of September the drought status worsened to D2 Severe Drought for Rawlins County and part of Cheyenne County. A half inch to four inches of rainfall was recorded.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the latter half of September the drought status worsened to D2 Severe Drought for Rawlins County and part of Cheyenne County. A half inch to four inches of rainfall was recorded. Departures from normal ranged from an inch below to two inches above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 13, 9:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 13, 9:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
945 PM MDT Mon Sep 13 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 244 PM MDT Mon Sep 13 2021

This afternoon, weak shortwaves are traveling along zonal flow
across the High Plains. These shortwaves are helping to push a weak
cold front east across the area while a lee trough sits along the
Rockies. As of 2 PM MT, the front is pushing across NW Kansas,
causing some breezy conditions with winds gusting up to 35 mph
along/ahead of the front. Today's environment is more of a high
shear-low CAPE setup. CAPE values are less than 1000 J/kg over
eastern CO where this afternoon and evening's storms are expected to
develop over the next several hours. CAPE does increase as you move
east into NW KS and S NE this evening. Shear isn't much of an issue
with 20-40 kts across the area for locations west of US-83. Model
soundings and other convective parameters are favoring more of a
strong to damaging wind hazard with any convection that develops;
however, given a decent amount of moisture in the mid-levels large
hail can't be ruled out during the early evening hours. The storms
are expected to move east through the overnight hours, with a few
more showers/storms possibly developing along and east of US-83
after sunrise. It's possible these storms remain elevated as they
ride along the back of today's front.

A moist airmass is expected to remain over the area on Tuesday while
another cold front moves south from the Northern Plains. As the
front moves down, the lee trough will push off the rockies during
the afternoon aiding with the development of storms during the
afternoon hours. Despite being cooler, the environment seems more
favorable for storms tomorrow afternoon. The CAMs are still
disagreeing on how storms move across the area, with the HRRR being
the most aggressive with a small line of storms developing off the
Front Range and moving across the area south of I-70. The 3km NAM
keeps us capped, despite an otherwise favorable environment.
Damaging winds and hail are also a threat tomorrow afternoon. If
these storms develop, they are expected to move out of the Tri-State
area by midnight. Dry conditions will return on Wednesday as a
surface high pushes south behind the front and the ridge builds over
the Western CONUS.

.LONG TERM...(Thursday through Monday)
Issued at 132 PM MDT Mon Sep 13 2021

The long term period looks to be warm and dry for the time being.
Upper ridging builds into the southern and central Plains on
Thursday from the Desert Southwest, leading to southwest flow aloft
by Friday. Meanwhile, an upper trough comes ashore over the Pacific
Northwest. This disturbance helps to amplify the ridge and gradually
shift it eastward through the weekend. On Monday, southwest flow
strengthens above the region between the incoming trough and
departing ridge.

Fire weather conditions will be the main concern during this
timeframe. While it is still a bit early to get too specific,
elevated to near critical conditions are possible each day of the
period. The area of most concern looks to be eastern Colorado on
Thursday, Friday, and perhaps Monday. However, the two days that
stand out the most are Saturday and Sunday, when relative humidities
fall as low as 10 to 20 percent for locations along and west of
Highway 25. Will continue to monitor in the coming days as winds
appear to be marginal at this time.

High temperatures range in the upper 80s to mid 90s for Thursday
through Sunday. Low temperatures are mainly in the low 50s to mid
60s through the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 945 PM MDT Mon Sep 13 2021

For the 06Z TAF time period scattered showers and thunderstorm
potential exists for KGLD through 09Z per recent runs of CAMS
however seems to have overdone reflectivity thus far this evening.
Shower and storm potential for KMCK still appears to be on track
with convection entering the radius of the terminal around 06Z.
Guidance indicates the potential for the threat of storms through
sunrise with additional chances lingering through the majority of
the day Tuesday. I opted to mention VCSH through at least mid
afternoon as numerous runs of CAMS have shown this solution. Tuesday
afternoon KGLD may see storms, perhaps severe with large hail and
damaging winds the main threat during the late afternoon. This
threat for KMCK looks to remain to the SW of the terminal so opted
not to mention the threat in the TAFS at this time. Winds during the
afternoon will gradually shift from from northerly to more ENE
during the afternoon and persisting through the end of the TAF
period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...JBH
AVIATION...TT
Hazardous weather outlook, Sep 13, 7:56 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
756 PM MDT Mon Sep 13 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
756 PM MDT Mon Sep 13 2021 /856 PM CDT Mon Sep 13 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Thunderstorms, some may be severe, remain possible this evening and
overnight for areas mainly along and west of Highway 83. Main threats
are small hail and strong winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

There is a Marginal risk for severe thunderstorms Tuesday afternoon
and evening for all areas except far northeast zones. Main threats
are large hail and damaging winds.

Elevated to Near Critical fire weather conditions are possible
Thursday, Friday, Saturday and Sunday afternoons along and west of
Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or strong wind gusts
throughout the night.

In the hours before

Special weather statement, Sep 13, 7:40 PM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
740 PM MDT Mon Sep 13 2021

COZ091-140215-
Kit Carson County CO-
740 PM MDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 815 PM MDT...

At 739 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Flagler, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 400 and
419.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3950 10316 3953 10261 3922 10261 3929 10316
TIME...MOT...LOC 0139Z 272DEG 35KT 3939 10300

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vincent
Special weather statement, Sep 13, 11:29 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
1129 PM MDT Mon Sep 13 2021

KSZ013-027-028-140600-
Wallace KS-Logan KS-Sherman KS-
1129 PM MDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of northeastern
Wallace, northwestern Logan and southeastern Sherman Counties through
MIDNIGHT MDT/100 AM CDT/...

At 1129 PM MDT/1229 AM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northwest of Wallace, or 13 miles north of
Sharon Springs, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Wallace, northwestern Logan and southeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3899 10178 3917 10178 3919 10139 3913 10139
      3893 10138
TIME...MOT...LOC 0529Z 269DEG 28KT 3908 10169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Cheyenne

When
September 14, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cheyenne forecast zone
Reported by
Drought Monitor
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Observed precipitation for the month ranged from half an inch to three inches, with the most precipitation in the southeast part of the county. Normal amounts range from one to one and a half inches. This month's precipitation ranged from a half inch to one inch below normal in the far northwest part of the county, to a half inch to two inches above normal in the southeast part of the county.

Drought, Rawlins

When
September 14, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rawlins forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Observed precipitation for the month ranged from half an inch to four inches. Normal amounts range from one to one and a half inches. This month's precipitation ranged from a half inch to two inches above normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985756, 985757.